CSN Login
Members Online: 23

New here...I need advice for my dad's CNS Lymphoma treatment

deb_72
Posts: 3
Joined: Dec 2013

I have been looking over the Primary CNS Lymphoma discussion board from the shadows for several months as my dad has been diagnosed with CNS lymphoma. He has had 3 treatments with DepoCyt via his Ommaya Reservior. These treatments lead to a headache the first day following treatment, then nausea & vomiting the second day following treatment. After that, he stays fatigued, with a lack of appetite & he's not as sharp as usual nor is his sense of humor at it's usual level. He was treated with intraveneous Rituxan ten years ago for lymphomia with no side effects and went 10 years before this relapse. I just wanted to see, if anyone had an opinion as to which treatment had better results for you. Are the side effects worth the treatment he is currently on or should he go back to what worked before?

Mary N.
Posts: 83
Joined: Jun 2013

Hi, I have had primary CNS nhl for the last 4 years.  The only treatments I have received have been high dose MTX and Rituxan.  i found that my biggest side affect has been fatigue.  My tumors were gone ( left scar tissue stuff) in about 9 months.  I always just had it via IV not with the reservior.  I would hope that you doctor has experience with CNS lynphoma as it is a bit different thatn other lynphomas.  If you ae concerned, maybe a second opinion would be appropriate.

deb_72
Posts: 3
Joined: Dec 2013

Thanks for your reply! My parents are stuck in an HMO so not too many opportunities for the medical care I want for my dad. Plus my mom gets quite upset when I question how she is handling my dad's care. I have researched the DepoCyt & have confirmed that it is being used to treat primary CNS. I noticed that everyone on the boards had been treated mostly with MTX and Rituxan which is what caused my concern. If you are comfortable answering these questions...How often was the MTX admistered, for how long & did you have to be hospitalized at all due to the chemo treatments? I'm trying to understand my dad's doctors decision to use the DepoCyt instead of MTX at this point.

GKH
Posts: 293
Joined: Jul 2012

Mary, did your CNS lymphoma affect your vision? How about retinal damage.

Mary N.
Posts: 83
Joined: Jun 2013

I had high dose MTX and Rutixan every 6 weeks until the tumors were gone.  It took about nine months.  The first time almost killed me and my doc thought I would be left with kidney damage but after 6 weeks kidneys wree 100 % and tumors were smaller by 1/2 so he tried again.  I am in the hospital usually 4 - 5 days  They do not even start the high dose MTX until I am above 8 ph and they keep it up with IV sodium bi-carb.  After the first 9 months I went to every two months then to three months and now at four months.  I've become allergic to the Rituxan so only have MTX every 4 months.  This has been going on now for 4 years.  I'm not a canidate for cell transplant because I'm 74 so he is still keeping me on the MTX.  I don't know about what your dad is being treated with but I don't think that my protocol is the only one. I' so sorry that your mom is feeling upset by your interest.  My youngest daughter (lives closest) was a big help and support for my husband.

GKH  my vision has been affected.  I almost always have horrible dry eyes and by evening have much more difficulty seeing.  I use alot of over the counter drops.  I am tested repeatedly and so far their has been no retinal damage.  My smallest tumor was beginning to swell on the optic nerve on the left side of brain and my only symptom before I convulsed was my right eye blinking white and black.

milknhoney's picture
milknhoney
Posts: 2
Joined: Jul 2007

i had non hodgkins lyphmoa had bone moorow transplant and have cateracts as a result of chemo. my daughter always tell me its better then the alternitvie ( i almost died before they figured out i was sick and not just depresed)

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 1050
Joined: May 2012

 

I went to the eyedoctor last year and he noted that I am developing cataracts. He looked at my chart and saw the chemo, and mentioned that steroids (like Prednisone) are strongly linked to cataract development.

max

Mary N.
Posts: 83
Joined: Jun 2013

I had very small cateracts before being diagnosed and they tell me that they are still rather small.  It's the dry eyes that drive me crazy almost every day and I have talked to others with the chemo that feel it is a side effect of the chemo.  I will probably have to have cateract surgery some day but I remember my husband was 65 when he had the first one and I'm 74 now so ..

I have worn eyeglass since in 7th grade so wonder if I get less uv rays then those who don't wear glasses all the time. I do think there is a relationship between steroids and I also think the chemo and cateracts.

Happy New year to you all.  I hope that we remain or become rather healthy.

 

 

deb_72
Posts: 3
Joined: Dec 2013

Mary, Thanks for sharing your experience so far. After speaking with my father's onocologist, he confirmed that the reason he choose the DepoCyt over the MTX was to keep my dad from having to be hospitalized for the treatments since the DepoCyt has been tested to have positive results for cns lymphoma. He wanted to keep the disruption of the cancer in our lives as minimal as possible. However, dad's tumor has grown after 3 treaments done over the course of 6 weeks. He will begin treatments of just Rituxan next Tuesday. The DepoCyt had all of the side effects that chemo is known for and really wasn't effective at not disrupting our lives. He got down to a diet of toast, vanilla yogurt and ginger ale because of the nausea and appetite loss. He has finally started to try to eat, but still has trouble keeping some things down. After he found out that the tumor had grown, he began having panic attacks. I have been to the hospital with him twice with symptoms of chest pain & shortness of breath. I am hopeful that the side effects of the Rituxan will be minimal & effective.

BTW, my dad has macular degeneration so he has been legally blind for 20+ years. So, it is impossible to tell what effects the cancer has had on his sight.

I wish for continued positive results in your treatments. Thanks again for sharing.

Mary N.
Posts: 83
Joined: Jun 2013

Hi Deb 72  Hope that the Rituxan will get rid of the tumors.  I'm not at all sure if this will help your dad, but I have a bit of l-glutimine each day in my green smoothie.  It really helped with my digestive system and I have only had mouth sores, etc the first time I had chemo.  I have a sister who sort of took me over after I was diagnosed and she insisted that I take it.  Everyone told me with brain stuff to eat as green as possible and I really did.

Mary N.
Posts: 83
Joined: Jun 2013

,I would also just add that if things don't work with the Rituxan, or even before, you might consider a second opinion.  My doc sent me even before we started, to Stanford, to check for their advice and clinical trials.  Our diagnosis is not a walk in the park. Most doctors have had little experience with this because it is very rare unless one has something like aids.  Sometimes that second opinion has saved lives.  We should not hesitate to ask.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network